Alert archive / Iowa / Flash Flood Watches in 2012

Flash Flood Watch 3, NWS Sioux Falls, SD

May 27, 20124 states

NWS Sioux Falls, SD issued this flash flood watch at May 27, 2012, 3:42 AM CDT for 4 states. It took effect at May 27, 2012, 5:00 PM CDT. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
May 27, 2012, 3:42 AM CDT (08:42 UTC)
In effect from
May 27, 2012, 5:00 PM CDT
Expired
May 28, 2012, 3:40 AM CDT
In force
11 hr
Issued by
NWS Sioux Falls, SD
Flood severity
None

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Union County, SD

The radar

The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 8.7 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2012-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3897 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2012-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 164 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3897 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1637 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
164 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

876 
WGUS63 KFSD 270842
FFAFSD

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
342 AM CDT SUN MAY 27 2012

.A STRONG UPPER AIR DISTURBANCE WILL MOVE NORTHEASTWARD THIS
EVENING AHEAD OF A COLD FRONT. AS WHAT HAS BEEN A TREND RECENTLY...
THIS STORM SYSTEM WILL LIKELY CAUSE AREAS OF HEAVY RAIN TO OCCUR
ALONG AND EAST OF A YANKTON...TO SIOUX FALLS...TO NEAR MARSHALL
MINNESOTA LINE...ESPECIALLY DURING THE EVENING HOURS. AREAS OF 2
TO 3 INCHES OF RAIN WILL LIKELY OCCUR IN THESE AREAS...WITH
LOCALLY HEAVIER AMOUNTS QUITE POSSIBLE DUE TO A VERY HUMID
ATMOSPHERE. IN ADDITION...WIDESPREAD RAINFALL OF 2 TO 3 INCHES
AND MORE HAS OCCURRED THROUGHOUT THIS AREA...CREATING SATURATED
GROUND. THE RAINFALL WILL TAPER OFF AFTER MIDNIGHT TONIGHT...WITH
LARGE RAINFALL AMOUNTS NOT EXPECTED FOR THE UPCOMING WEEK.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ014-SDZ071-271645-
/O.NEW.KFSD.FF.A.0003.120527T2200Z-120528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...SOUTH SIOUX CITY...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
342 AM CDT SUN MAY 27 2012

...FLASH FLOOD WATCH IN EFFECT FROM THIS AFTERNOON THROUGH MONDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST 
  MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA... 
  INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...BUENA 
  VISTA...CHEROKEE...CLAY...DICKINSON...IDA...LYON...OBRIEN... 
  OSCEOLA...PLYMOUTH...SIOUX AND WOODBURY. IN SOUTHWEST 
  MINNESOTA...COTTONWOOD...JACKSON...LYON...MURRAY...NOBLES... 
  PIPESTONE AND ROCK. IN NORTHEAST NEBRASKA...DAKOTA. IN 
  SOUTHEAST SOUTH DAKOTA...UNION. 

* FROM THIS AFTERNOON THROUGH MONDAY MORNING

* RAINFALL TOTALS COULD AVERAGE A WIDESPREAD 1 TO 3 INCHES
  TONIGHT...WITH LOCALLY HEAVIER AMOUNTS. IN ADDITION...THE WATCH
  AREA HAS RECEIVED A WIDESPREAD 2 TO 4 INCHES OF RAIN THE PAST
  SEVERAL DAYS WITH LOCAL AMOUNTS EXCEEDING 5 INCHES. THEREFORE
  THE GROUND IS SATURATED.

* FLOODING IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS. IN
  ADDITION...HEAVY RAINFALL IN SHORT PERIODS OF TIME FREQUENTLY
  CAUSE URBAN FLOODING AND CAN WASH OUT UNPAVED RURAL ROADS.
  SATURATED GROUND WILL ADD TO FLOODING POTENTIAL. IN ADDITION TO
  THE THREAT OF FLASH FLOODING...THE HEAVY RAINS COULD ALSO RESULT
  IN FLOODING ALONG AREA CREEKS AND RIVERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
4 follow-up statements
231 
WGUS63 KFSD 271555
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 AM CDT SUN MAY 27 2012

.A STRONG UPPER AIR DISTURBANCE WILL MOVE NORTHEASTWARD THIS
EVENING AHEAD OF A COLD FRONT. AS WHAT HAS BEEN A TREND
RECENTLY... THIS STORM SYSTEM WILL LIKELY CAUSE AREAS OF HEAVY
RAIN TO OCCUR ALONG AND EAST OF A YANKTON...TO SIOUX FALLS...TO
NEAR MARSHALL MINNESOTA LINE...ESPECIALLY DURING THE EVENING
HOURS. AREAS OF ONE TO TWO INCHES OF RAIN WILL LIKELY OCCUR IN THESE
AREAS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WIDESPREAD
RAINFALL OF TWO TO FOUR INCHES AND MORE HAS OCCURRED THROUGHOUT THIS
AREA...CREATING SATURATED GROUND. THE RAINFALL WILL TAPER OFF
AFTER MIDNIGHT TONIGHT...WITH LARGE RAINFALL AMOUNTS NOT EXPECTED
FOR THE UPCOMING WEEK.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ014-SDZ071-280000-
/O.CON.KFSD.FF.A.0003.120527T2200Z-120528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...SOUTH SIOUX CITY...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
1055 AM CDT SUN MAY 27 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT FROM 5 PM CDT THIS
AFTERNOON THROUGH MONDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST 
  NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY... 
  DICKINSON...IDA...LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX 
  AND WOODBURY. IN SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON... 
  LYON...MURRAY...NOBLES...PIPESTONE AND ROCK. IN NORTHEAST 
  NEBRASKA...DAKOTA. IN SOUTHEAST SOUTH DAKOTA...UNION. 

* FROM 5 PM CDT THIS AFTERNOON THROUGH MONDAY MORNING

* RAINFALL TOTALS COULD AVERAGE A WIDESPREAD ONE TO TWO INCHES
  TONIGHT...WITH LOCALLY HEAVIER AMOUNTS. THE WATCH AREA HAS
  RECEIVED A WIDESPREAD TWO TO FOUR INCHES OF RAIN...MAKING THE
  GROUNDS NEARLY SATURATED.

* FLOODING IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS. IN 
  ADDITION...HEAVY RAINFALL IN SHORT PERIODS OF TIME FREQUENTLY 
  CAUSE URBAN FLOODING AND CAN WASH OUT UNPAVED RURAL ROADS. 
  SATURATED GROUND WILL ADD TO FLOODING POTENTIAL. IN ADDITION 
  TO THE THREAT OF FLASH FLOODING...THE HEAVY RAINS COULD ALSO 
  RESULT IN FLOODING ALONG AREA CREEKS AND RIVERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$

BT
756 
WGUS63 KFSD 271956
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
256 PM CDT SUN MAY 27 2012

.A STRONG UPPER AIR DISTURBANCE WILL MOVE NORTHEASTWARD THIS
EVENING AHEAD OF A COLD FRONT. AS WHAT HAS BEEN A TREND
RECENTLY... THIS STORM SYSTEM WILL LIKELY CREATE AREAS OF HEAVY
RAIN ALONG AND EAST OF A YANKTON...TO SIOUX FALLS...TO NEAR
MARSHALL MINNESOTA LINE...ESPECIALLY DURING THE EVENING HOURS.
AREAS OF ONE TO TWO INCHES OF RAIN WILL LIKELY OCCUR IN THESE
AREAS...WITH LOCALLY HEAVIER AMOUNTS POSSIBLE. WIDESPREAD RAINFALL
OF TWO TO FOUR INCHES AND MORE HAS OCCURRED THROUGHOUT THIS
AREA OVER THE LAST WEEK...CREATING SATURATED GROUND. THE RAINFALL WILL
TAPER OFF AFTER MIDNIGHT TONIGHT...WITH LARGE RAINFALL AMOUNTS NOT
EXPECTED FOR THE UPCOMING WEEK.

IAZ001>003-012>014-020>022-031-032-MNZ072-080-081-089-090-097-098-
NEZ014-SDZ071-280400-
/O.CON.KFSD.FF.A.0003.120527T2200Z-120528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-
PIPESTONE-ROCK-DAKOTA-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...MARSHALL...SLAYTON...
FULDA...WINDOM...MOUNTAIN LAKE...WORTHINGTON...JACKSON...
LAKEFIELD...PIPESTONE...LUVERNE...SOUTH SIOUX CITY...
NORTH SIOUX CITY...BERESFORD...ELK POINT...ALCESTER...JEFFERSON
256 PM CDT SUN MAY 27 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH MONDAY MORNING...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST 
  NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY... 
  DICKINSON...IDA...LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX 
  AND WOODBURY. IN SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON... 
  LYON...MURRAY...NOBLES...PIPESTONE AND ROCK. IN NORTHEAST 
  NEBRASKA...DAKOTA. IN SOUTHEAST SOUTH DAKOTA...UNION. 

* THROUGH MONDAY MORNING

* RAINFALL TOTALS COULD AVERAGE A WIDESPREAD ONE TO TWO INCHES
  TONIGHT...WITH LOCALLY HEAVIER AMOUNTS. THE WATCH AREA HAS
  RECEIVED A WIDESPREAD TWO TO FOUR INCHES OF RAIN OVER THE LAST
  SEVERAL DAYS...MAKING THE GROUNDS NEARLY SATURATED.

* FLOODING IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS. IN 
  ADDITION...HEAVY RAINFALL IN SHORT PERIODS OF TIME FREQUENTLY 
  CAUSE URBAN FLOODING AND CAN WASH OUT UNPAVED RURAL ROADS. 
  SATURATED GROUND WILL ADD TO FLOODING POTENTIAL. IN ADDITION 
  TO THE THREAT OF FLASH FLOODING...THE HEAVY RAINS COULD ALSO 
  RESULT IN FLOODING ALONG AREA CREEKS AND RIVERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
BT
830 
WGUS63 KFSD 280349
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1049 PM CDT SUN MAY 27 2012

.RAIN SHOWERS WITH EMBEDDED THUNDERSTORMS WILL CONTINUE TO TRACK
ACROSS THE WATCH AREA THROUGH EARLY MONDAY. UP TO AN INCH OF ADDITIONAL
RAINFALL MAY BE POSSIBLE LATE TONIGHT...WHICH IS ON TOP OF ONE TO TWO
INCHES THAT HAS ALREADY FALLEN THIS EVENING. RAINFALL SHOULD TAPER
OFF AFTER 3 TO 4 AM MONDAY MORNING.

MNZ072-097-280500-
/O.CAN.KFSD.FF.A.0003.000000T0000Z-120528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-PIPESTONE-
INCLUDING THE CITIES OF...MARSHALL...PIPESTONE
1049 PM CDT SUN MAY 27 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST MINNESOTA HAS
BEEN CANCELLED. HEAVY PRECIPITATION HAS SHIFTED EAST OF THE AREA
AND NO ADDITIONAL EXCESSIVE RAINFALL IS EXPECTED.

$$

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ014-
SDZ071-281200-
/O.CON.KFSD.FF.A.0003.000000T0000Z-120528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-
DAKOTA-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...LUVERNE...
SOUTH SIOUX CITY...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
1049 PM CDT SUN MAY 27 2012

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT MONDAY...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST 
  NEBRASKA AND SOUTHEAST SOUTH DAKOTA...INCLUDING THE FOLLOWING 
  AREAS...IN NORTHWEST IOWA...BUENA VISTA...CHEROKEE...CLAY... 
  DICKINSON...IDA...LYON...OBRIEN...OSCEOLA...PLYMOUTH...SIOUX 
  AND WOODBURY. IN SOUTHWEST MINNESOTA...COTTONWOOD...JACKSON... 
  MURRAY...NOBLES AND ROCK. IN NORTHEAST NEBRASKA...DAKOTA. IN 
  SOUTHEAST SOUTH DAKOTA...UNION. 

* UNTIL 7 AM CDT MONDAY

* RAINFALL TOTALS COULD AVERAGE A WIDESPREAD ONE TO TWO INCHES 
  TONIGHT...WITH LOCALLY HEAVIER AMOUNTS. THE WATCH AREA HAS 
  RECEIVED A WIDESPREAD TWO TO FOUR INCHES OF RAIN OVER THE LAST 
  SEVERAL DAYS...MAKING THE GROUNDS NEARLY SATURATED. 

* FLOODING IS POSSIBLE IN LOW LYING AND POOR DRAINAGE AREAS. IN 
  ADDITION...HEAVY RAINFALL IN SHORT PERIODS OF TIME FREQUENTLY 
  CAUSE URBAN FLOODING AND CAN WASH OUT UNPAVED RURAL ROADS. 
  SATURATED GROUND WILL ADD TO FLOODING POTENTIAL. IN ADDITION 
  TO THE THREAT OF FLASH FLOODING...THE HEAVY RAINS COULD ALSO 
  RESULT IN FLOODING ALONG AREA CREEKS AND RIVERS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
407 
WGUS63 KFSD 280840
FFAFSD

FLOOD WATCH
NATIONAL WEATHER SERVICE SIOUX FALLS SD
340 AM CDT MON MAY 28 2012

IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-098-NEZ014-
SDZ071-280945-
/O.CAN.KFSD.FF.A.0003.000000T0000Z-120528T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LYON-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-MURRAY-COTTONWOOD-NOBLES-JACKSON-ROCK-
DAKOTA-UNION-
INCLUDING THE CITIES OF...ROCK RAPIDS...GEORGE...INWOOD...
LARCHWOOD...SIBLEY...SPIRIT LAKE...MILFORD...ARNOLDS PARK...
ORANGE CITY...SIOUX CENTER...SHELDON...HARTLEY...SANBORN...
SPENCER...LE MARS...CHEROKEE...STORM LAKE...SIOUX CITY...
IDA GROVE...HOLSTEIN...BATTLE CREEK...SLAYTON...FULDA...WINDOM...
MOUNTAIN LAKE...WORTHINGTON...JACKSON...LAKEFIELD...LUVERNE...
SOUTH SIOUX CITY...NORTH SIOUX CITY...BERESFORD...ELK POINT...
ALCESTER...JEFFERSON
340 AM CDT MON MAY 28 2012

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST
MINNESOTA...NORTHEAST NEBRASKA AND SOUTHEAST SOUTH DAKOTA HAS
BEEN CANCELLED. THE HEAVY RAIN HAS ENDED ACROSS THE AREA. ADDITIONAL
MAINLY LIGHT SHOWERS ARE POSSIBLE OVER THE NEXT FEW HOURS...HOWEVER
THE FLASH FLOOD THREAT HAS ENDED.

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at May 26, 10:55 PM CDT, 4 hours 47 minutes earlier.

Area forecast discussion, May 26, 10:55 PM CDT, 4 hours 47 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1055 PM CDT SAT MAY 26 2012

.DISCUSSION.../ISSUED AT 909 PM CDT/
MAIN UPDATES FOR THE EVENING ARE TO DOWNPLAY THE SEVERE THREAT
ACROSS THE FORECAST AREA. SCATTERED STORMS THAT HAVE DEVELOPED THIS
EVENING HAVE STRUGGLED TO MAINTAIN STORM TOPS UP TO 40 KFT AND ANY
SUBSTANTIAL PRECIPITATION CORE ABOVE ABOUT 25 KFT. ALTHOUGH STORMS
APPEAR TO HAVE FORMED NEAR OR JUST SOUTH OF ENHANCED SURFACE
FRONTOGENESIS INDICATED BY RAP ANALYSIS AND SURFACE WINDS...STORMS
WERE LIKELY ELEVATED WITH A SUBSTANTIAL CAPPING INVERSION STILL
PRESENT ON THE 00Z KOAX SOUNDING...AND SURFACE TEMPERATURES WELL
BELOW THE CONVECTIVE TEMPERATURE IN THE MID TO UPPER 90S. IN SPITE
OF THIS...CANNOT RULE OUT A BRIEF HAILER SPIKING UP IN THE NEXT FEW
HOURS MAINLY EAST OF INTERSTATE 29...AND COULD STILL SEE MORE ROBUST
ELEVATED DEVELOPMENT ONCE THE LOW LEVEL JET KICKS IN LATER TONIGHT.
THE BEST SHEAR PARAMETERS ARE FOCUSED IN THE LOWEST 1-2 KM...SO
LIKELY WILL NOT BE REALIZED BY ANY STORMS THAT DEVELOP IN THIS
AREA...SO DO NOT SEE MUCH OF A TORNADO THREAT WITH ANY STORMS THAT
DEVELOP EITHER LATE THIS EVENING OR OVERNIGHT...AND THINK THAT WINDS
WILL HAVE A HARD TIME ACCELERATING THROUGH THE INVERSION AS WELL...
SO THE MAIN THREAT WOULD BE UP TO 2 INCH HAIL AND POSSIBLY A WIND
GUST UP TO 60 MPH. /LAFLIN

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
STRATUS HUGGING OUR NORTHERN AND WESTERN BORDER WILL FINALLY LIFT
FROM THE HON AREA WITHIN THE NEXT FEW HOURS...OTHERWISE VFR
CONDITIONS ARE EXPECTED OVERNIGHT.  WARM FRONT LIFTING THROUGH THE
AREA WILL BRING POTENTIAL STRONG WIND SHEAR OF 50 TO 60 KT AROUND
1800 FEET INTO THE EARLY MORNING HOURS...WITH THE LOW LEVEL JET
INCREASING ACROSS THE REGION.  THREAT FOR STORMS DEVELOPING NEAR AN
ADVANCING COLD FRONT WILL BE SUNDAY LATE AFTERNOON AND EVENING TO
THE EAST OF A TYNDALL TO DE SMET SOUTH DAKOTA LINE. SEVERE STORMS
WILL BE A POSSIBILITY...INCLUDING IN FSD AND SUX. LARGE HAIL AND
STRONG WINDS WILL BE A THREAT WITH THESE STORMS.

&&

.PREV DISCUSSION.../ISSUED AT 258 PM CDT/
STILL A TOUGH CALL ON TONIGHT WITH EXTREME INSTABILITY ALOFT.  STILL
A FAIRLY STOUT CAP NEAR 800 MB.  RAP SOUNDINGS WEAKEN THE CAP
BETWEEN 4-6 PM...BUT THINK THIS IS OVERDONE.  CERTAINLY SOME MASS
CONVERGENCE ACROSS NORTHEAST NEBRASKA AS THE SURFACE WARMFRONT
CONTINUES TO LIFT TO THE NORTH...BUT EVEN SATELLITE SHOWS MOSTLY
CLEAR SKIES ACROSS THE AREA...ANOTHER INDICATION OF THE STRONG CAP.
HRRR HAS BEEN CONSISTENTLY DEVELOPING CONVECTION THE PAST FEW RUNS
NEAR THE JAMES RIVER VALLEY...BUT FEEL THIS IS OVERDONE AS ITS
INITIALIZATION ON SURFACE TEMPERATURES ARE TOO WARM IN THE MODEL BY
5-10 DEGREES.   INCREASING JET ACROSS NEBRASKA WILL AID IN ASSENT
SLIGHTLY...BUT STILL THINK IT WILL BE TOUGH TO GET AROUND THE CAP.
GREATEST POTENTIAL FOR THUNDERSTORM DEVELOPMENT APPEARS TO BE ACROSS
NORTHERN NEBRASKA...THEN LIFTING NORTHEAST INTO OUR CWA.  IT IS
CERTAINLY UNSTABLE ALOFT WITH 3500-4000 J/KG OF CAPE.  IF STORMS CAN
DEVELOP DOWN SOUTH...AND THAT IS A BIG IF...POTENTIAL EXISTS FOR
LARGE HAIL AND DAMAGING WINDS.  IF STORMS ARE ABLE TO
DEVELOP...EXPECT THEM TO FOLLOW THE 925 MB FRONT AS IT LIFTS NORTH
THROUGH THE CWA. LOW TEMPERATURES WILL BE QUITE MILD TONIGHT WITH
STRONG SOUTHERLY WIND AND LOW LEVEL JET...GENERALLY WARMER THAN IT
HAS BEEN MUCH OF THE DAY. /BT

SUNDAY SHOULD PROVE TO BE A VERY WARM AND SOMEWHAT BREEZY DAY
WITHOUT MUCH THREAT FOR PRECIPITATION UNTIL AFTER ABOUT 300 PM CDT.
BETTER FORCING WILL BE WELL NORTH OF THE AREA AND THE BETTER CHANCE
FOR SHOWERS AND THUNDERSTORMS WILL COME WITH THE APPROACH OF A
FAIRLY POTENT MID AND UPPER LEVEL WAVE. THE MAIN AFFECTS OF THIS
WAVE WILL BE FELT FROM ABOUT 21Z THROUGH 9Z AND WILL HIT THE POPS
THE HARDEST DURING THIS TIME. WITH A WEAK WIND SHIFT/DRY LINE MOVING
INTO THE WESTERN CWA...THE CHANCES FOR CONVECTION WEST OF THE JAMES
RIVER VALLEY WILL BE MINIMAL WITH THE BEST CHANCE FROM AROUND A
BROOKINGS TO YANKTON LINE EAST. WILL NOT ISSUE A FLASH FLOOD WATCH
AT THIS TIME BUT SOME FAIRLY HEAVY RAIN OVERNIGHT IN PARTS OF
PIPESTONE AND MOODY COUNTIES AS WELL AS EASTERN
WOODBURY...CHEROKEE...CLAY IOWA AND DICKINSON COUNTIES. BELIEVE THAT
THE MAIN THREAT WILL BE FOR A FEW LOCATIONS IN MAINLY NORTHWEST IOWA
AND SOUTHWEST MINNESOTA TO GET AN INCH OR TWO OF RAINFALL WHICH
COULD SET A FEW CREEKS/STREAMS AND RIVERS OUT OF THEIR BANKS IF IT
FALLS IN THE RIGHT SPOT. THE OTHER ASPECT OF THIS SYSTEM WILL BE THE
SEVERE WEATHER THREAT. WITH HE COLD FRONT ALOFT MOVING IN THROUGH
THE DAY THE CAP WILL WEAKEN QUITE A BIT AND FROM ABOUT 22Z ON WILL
BE DIFFICULT NOT TO SEE THUNDERSTORM ACTIVITY. AS STORMS DEVELOP THE
ENVIRONMENT WILL BE SUPPORTIVE OF SEVERE THUNDERSTORMS WITH 1500 TO
2000 J/KG SFC BASED CAPE AND MODERATE 40 KNOT OR SO BULK SHEAR IN
THE 0 TO 3KM AND 0 TO 6KM LAYERS. WHILE THE 0 TO 1KM BULK SHEAR IS
TO POSSIBLY BE UP AROUND 20 KNOTS THE DIRECTIONAL ASPECT IS SEVERELY
LACKING WITH FAIRLY UNIDIRECTIONAL SHEAR THROUGH THE ATMOSPHERE
AHEAD OF THE BOUNDARY. SO LIKELY LOOKING AT THE THREAT FOR HALF
DOLLAR TO GOLF BALL SIZE HAIL AND WIND GUSTS TO 70 MPH.

BY SUNDAY NIGHT THIS ACTIVITY WILL SWEEP EASTWARD AND BY ABOUT 9Z OR
10Z LIKELY BE EAST OF THE CWA. COOLER AND MUCH LESS HUMID AIR WILL
ADVECT IN SUNDAY EVENING LEADING TO LOWS MAINLY IN THE 50S.

MONDAY AND MONDAY NIGHT LOOK COOL AND BREEZY AS WEST TO NORTHWEST
FLOW KEEPS DRY AND MIXY CONDITIONS IN PLACE. HIGHS WILL MAINLY BE IN
THE UPPER 60S TO MID 70S WITH LOWS ON MONDAY NIGHT FROM THE MID 40S
TO NEAR 50.

TUESDAY WILL CONTINUE COOL DRY WEST TO NORTHWEST FLOW WITH HIGHS IN
THE 60S AND LOWS IN THE 40S.

IN THE LATTER PERIODS(WED/SAT)...TROUGHING IN THE CENTRAL UNITED
STATES AND RIDGING IN THE WEST WILL LIKELY LEAD TO A CONTINUED
THREAT FOR BELOW NORMAL TEMPERATURES THROUGH THE PERIOD...ALTHOUGH
GRADUAL WARMING IS EXPECTED. WHILE THERE IS STILL A THREAT FOR
RAINFALL AND ISOLATED THUNDERSTORMS ON WEDNESDAY THE MODELS DO NOT
AGREE MUCH ON PLACEMENT AND STRENGTH OF JET MAX...SO WILL LEAVE MID
RANGE POPS IN PLACE. OTHERWISE LOOKING DRY THROUGH THE PERIOD.
BASICALLY PLANNING ON 60S WEDNESDAY AND THURSDAY AND 70 FRIDAY AND
SATURDAY. AT THIS TIME IT DOES APPEAR THAT THE RIDGE WILL SPREAD
ACROSS THE PLAINS BY THE WEEKEND. /08

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 26, 8:55 PM CDT, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
855 PM CDT SAT MAY 26 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-271200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
855 PM CDT SAT MAY 26 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THE SEVERE THREAT FOR THIS EVENING HAS BEGUN TO DIMINISH SLIGHTLY
AS SCATTERED STORMS THAT HAVE DEVELOPED SEEM TO STRUGGLE IN A
STILL STRONGLY CAPPED ENVIRONMENT. HOWEVER...THERE IS STILL A
POSSIBILITY FOR LARGE HAIL UP TO GOLF BALL SIZE IN ANY ISOLATED
THUNDERSTORMS THAT DEVELOP THIS EVENING...MAINLY ALONG AND SOUTH
OF INTERSTATE 90 AND WEST OF INTERSTATE 29...THEN A POSSIBILITY
FOR LARGE HAIL OR A FEW WIND GUSTS GREATER THAN 60 MPH AFTER
DARK...MAINLY ALONG AND EAST OF A LINE FROM YANKTON TO MARSHALL
MINNESOTA.

FLOODING...
RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO
BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER
AT SPENCER AND LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY
ABOVE FLOOD STAGE SUNDAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A RISK OF SEVERE THUNDERSTORMS LATE SUNDAY AFTERNOON AND
EVENING ALONG AND EAST OF A TYNDALL SOUTH DAKOTA...TO DE SMET
SOUTH DAKOTA LINE. THIS INCLUDES THE I 29 CORRIDOR OF SOUTHEAST
SOUTH DAKOTA...AS WELL AS SOUTHWEST MINNESOTA...NORTHWEST IOWA
AND EXTREME NORTHEAST NEBRASKA. HAIL TO THE SIZE OF GOLF
BALLS...WIND GUSTS TO 70 MPH AS WELL AS ISOLATED TORNADOES WILL
ALL BE POSSIBLE.

HEAVY RAIN WILL ALSO POSE A THREAT AS A FEW LOCATIONS OVER
SOUTHWEST MINNESOTA AND NORTHWEST IOWA HAVE FAIRLY SATURATED
GROUND FROM PREVIOUS RAINS SO ONE TO TWO INCHES OF ADDITIONAL
RAINS MAY CREATE PROBLEMS. THOSE AREAS MOST AT RISK WILL BE
AROUND FLANDREAU...PIPESTONE TOWARDS LUVERNE AS WELL AS FROM
AROUND CORRECTIONVILLE NORTH TOWARDS SPENCER IOWA AND OKOBOJI.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 0900 PM CDT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

LAFLIN

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 5:27 PM CDTSevere Thunderstorm WarningFSDPlymouth, Sioux33 min
May 27, 5:58 PM CDTSevere Thunderstorm WarningFSDLyon, Sioux32 min
May 27, 6:11 PM CDTSevere Thunderstorm WarningFSDLyon34 min
May 27, 6:24 PM CDTSevere Thunderstorm WarningFSDLyon36 min
May 27, 6:35 PM CDTSevere Thunderstorm WarningFSDLyon40 min
May 27, 6:43 PM CDTRiver Flood WarningFSDSioux5 days
May 27, 6:43 PM CDTRiver Flood WarningFSDPlymouth6 days
May 27, 6:38 PM CDTSevere Thunderstorm WarningFSDJackson, Murray, Nobles37 min
May 27, 6:31 PM CDTSevere Thunderstorm WarningFSDDixon44 min

Nearby

Flash Flood Watches in Iowa, 2012Flash Flood Watches in Minnesota, 2012Flash Flood Watches in Nebraska, 2012Every flash flood watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.